Florida, 2001

Tornado and Hail in Florida, June 23, 2001

June 23, 2001 · NWS MFL · 2 events in 1 county or zone

A tornado touched down in Pembroke Pines near Flamingo Road and Taft Street and move east for about a mile and a half. Twenty houses along the path suffered mostly minor roof damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tornado touched down in Pembroke Pines near Flamingo Road and Taft Street and move east for about a mile and a half. Twenty houses along the path suffered mostly minor roof damage. Several trees were uprooted and fences were damaged. Dime-size hail was reported in Cooper City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 23, 8:00 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 8:00 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT SAT JUN 23 2001

GOES SOUNDER DOES SHOW SOME DRIER AIR TO OUR SOUTH...HOWEVER NOT
ENOUGH TO LOWER ANY PROBABILITIES.  WILL UPDATE? ZONES ONLY TO REMOVE
THE MENTION OF MORNING TO MAKE THEM A LITTLE SHORTER FOR BROADCAST.

.MIA...NONE.

In the hours before

Special weather statement, Jun 23, 8:00 AM EST, 4 hours 5 minutes before
FLZ063-066>075-232000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT SAT JUN 23 2001

...SCATTERED STRONG THUNDERSTORMS MAINLY THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND LAST
INTO THE EARLY EVENING HOURS ACROSS SOUTH FLORIDA. THE ACTIVITY WILL
TEND TO DEVELOP OVER THE WESTERN AND INTERIOR PORTIONS AND THEN
DRIFT TO THE EAST. THIS WILL GIVE THE EASTERN METROPOLITAN AREAS OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES ANOTHER DAY OF
THUNDERSTORMS WITH THE POSSIBILITY OF LOCALLY HEAVY RAIN.

LOCALIZED MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE. THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45 TO 50 MPH
AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW OF THE STORMS
COULD BECOME SEVERE...THEREFORE SPOTTERS SHOULD REMAIN ALERT TODAY
AND SHOULD MONITOR THE SITUATION. SPOTTER ACTIVATION MAY BE
REQUIRED.

FTOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The Miami radar (KAMX), 61 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Broward

When
June 23, 12:05 PM EST
Where
Broward County, Cooper
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
26.117, -80.167

Tornado, Broward

When
June 23, 12:15 PM EST to 12:18 PM EST
Where
Broward County, Pembroke Pines
Rating
F1
Path length
1.5 mi
Path width
15 yd
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
26.050, -80.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyThe tornado archive for Florida, 2001Warnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251080, 5251079.